Ask a doctor

Prolonged Pain After Radiesse

I know someone who had pain 5 days post-Radiesse cheek injections. She flew the day after the procedure and said the pain increased then. She describes a nerve type pain from cheek to teeth on one side of face. It worsens when lying flat. What could have caused this? Does flying have anything to do with it? How can it be avoided?

Doctor Answers (4)

You Friend needs to see her Physician

+2

Hello am1,

Sorry to hear about your friend's discomfort.

I am assuming that your friend had the Radiesse injections to help "build up" her cheek bones or to help soften her nasolabial folds (cheek wrinkles).

Potentially the pain she is experiencing is related to the injections which may have caused irritation, trauma or swelling of sensory nerves that provide sensation to the cheek area and her teeth.

It is also important to make sure that she is not having a sinus infection - the pressure changes associated with flying could exacerbate a sinus infection or congestion. The infection could simply have occured at the same time as the injections and not be causally related to them.

At any rate, she needs to see her Physician so that the cause of her pain can be determined and cared for.

Thank you & Take Care, Dr. Jafri


New York Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Pain after Radiesse

+1

There are several side effects that can happen after a Radiesse injection that causes pain. The most common one is a bruise or a hematoma that occurs under the skin. These are typically very painful, but they will resolve within a week to 2 weeks. The other side effect is if the Radiesse was injected near the infraorbital foramen, which is the area where the infraorbital nerve exits in the cheek. This point is located in the mid-pupilary area on the cheek. If Radiesse is injected in this area it can press on the infraorbital nerve and sometimes cause throbbing pain down to the mouth. This can also happen if Radiesse is injected away from the infraorbital nerve. At around week after injection, collagen stimulation occurs and this can also irritate the nerve in the area. This is why sometimes the pain sensation does not start till a week later after injections. In some cases, you can place the patient on prednisone and the swelling and inflammation will subside. There are some reports of Kenalog injection in the area of infraorbital nerve. Unless the nerve was traumatized severely during the procedure, the pain should resolve (in most cases) within a few weeks BUT it may sometimes also take months. Hope it helps. Dr. Behnam.  

Ben Behnam, MD
Santa Monica Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Radiesse cheek injections can irritate facial nerves

+1

Your friend should see her doctor. Sometimes injections of the cheek can irritate the sensory nerves to the face and respond as pain and burning. The pressure in a plane can exacerbate these feelings.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

You might also like...

Hello again Am

+1

Your friend may have experienced bruising of the nerve that supplies sensation to the cheek and lip area during the Radiesse injection. The same nerve runs in the roof of the maxillary sinus, which would explain the worsening while flying. Pressure changes during pressurization and depressurization of the plane cabin, during descent and ascent cause expansion and contraction of the air in the sinuses. This could irritate an already irritated (from bruising) nerve. Alternatively, there could be a hematoma (collection of blood) around the nerve from the injection. Contained collections of fluids, such as blood are also subject to pressure changes, which would effect the nerve if it is in proximity. Lying flat causes swelling in the facial region to increase, especially in an injured area. The primary cause of the problem (bruising from the injections) may be unavoidable unless the injections are avoided, and is, unfortunately a risk of any procedure that involves inserting a needle through the skin.

Things she can do to avoid/alleviate it in the future:

-don't take aspirin products for one week before injection

-don't take ibuprofen products for 2 days before injection

-don't lie flat, sleep on several pillows

-don't fly immediately after an injectable procedure

-ice the treated area after treatment

This type of adverse event remains rare and just because it happened to her once, the odds remain in her favor against it happening again.

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.